ACEIs Linked to Increased Angioedema Risk

The risk of angioedema appears higher for patients taking angiotensin-converting enzyme inhibitors (ACEIs) compared with other drugs targeting the renin-angiotensin-aldosterone system, according to a study in the Archives of Internal Medicine.

The retrospective analysis included adult patients from 17 health plans contributing data to the Mini-Sentinel program. From 2001 through 2010, more than 1.8 million patients started treatment with an ACEI, 467,313 with an angiotensin receptor blocker (ARB), and 4867 with the direct renin inhibitor aliskiren. A propensity score approach was used to compare the risk of angioedema between these three groups and with 1.6 million patients starting treatment with a β-blocker.

The “real-world” study showed an overall low rate of angioedema, with a total of 4511 events during follow-up. However, risk was elevated with ACEIs or aliskiren. The cumulative incidence per 1000 patients was 1.79 with ACEIs and 1.44 with aliskiren, compared with 0.62 with ARBs and 0.58 with β-blockers. The incidence rates per 1000 person-years were 4.38 for ACEIs and 4.67 for aliskiren, compared with 1.66 for ARBs and 1.67 for β-blockers.

The adjusted hazard ratio for angioedema (compared with β-blockers) was 3.04 with ACEIs and 2.85 for aliskiren. The risk of serious angioedema causing airway obstruction was low, but higher with ACEIs.

Some reports have linked drugs targeting the renin-angiotensin-aldosterone system to an increased risk of angioedema, but few have addressed the magnitude of this risk or the differences in risk between drug classes. The new study suggests that angioedema risk, though low overall, is elevated threefold in patients taking ACEIs compared with β-blockers. Aliskiren may also increase risk, according to studies based on a small number of cases; risk may differ for individual ARBs as well [Toh S, et al. Comparative risk for angioedema associated with the use of drugs that target the renin-angiotensin-aldosterone system. Arch Intern Med 2012; 172:1582–1589].

February 2013 (Vol. 5, Number 2)